Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Finite volume relaxation schemes for multidimensional conservation laws


Authors: Theodoros Katsaounis and Charalambos Makridakis
Journal: Math. Comp. 70 (2001), 533-553
MSC (2000): Primary 65M12, 65M15; Secondary 65L06
DOI: https://doi.org/10.1090/S0025-5718-00-01188-1
Published electronically: March 3, 2000
MathSciNet review: 1681104
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider finite volume relaxation schemes for multidimensional scalar conservation laws. These schemes are constructed by appropriate discretization of a relaxation system and it is shown to converge to the entropy solution of the conservation law with a rate of $h^{1/4}$ in $L^{\infty }([0, T] , L^{1} _\mathrm{loc}({\mathbb{R}} ^{d} ))\,$.


References [Enhancements On Off] (What's this?)

  • [BP] F. Bouchut and B. Perthame, Kruzhkov's estimates for scalar conservation laws revisited, Trans. Amer. Math. Soc. 350 (1998), 2847-2870. MR 98m:65156
  • [CLL] G.-Q. Chen, C. D. Levermore and T.-P. Liu, Hyperbolic conservation laws with stiff relaxation terms and entropy, Comm. Pure Appl. Math. 47 (1994), 789-830. MR 95h:35133
  • [C] B. Cockburn, On the continuity in $BV(\Omega )$ of the $L^{2}$-projection into finite element spaces, Math. Comp. 57 (1991), 551-561. MR 92a:65288
  • [CCL] B. Cockburn, F. Coquel and P. LeFloch, An error estimate for finite volume methods for conservation laws, Math. Comp. 63 (1994), 77-103. MR 95d:65078
  • [CGa] B. Cockburn and H. Gau, A posteriori error estimates for general numerical methods for scalar conservation laws, Mat. Apl. Comput. 14 (1995), 37-47. CMP 95:15
  • [CG1] B. Cockburn and P.-A. Gremaud, Error estimates for finite element methods for scalar conservation laws, SIAM J. Numer. Anal. 33 (1996), 522-554. MR 97e:65096
  • [CG2] B. Cockburn and P.-A. Gremaud, A priori error estimates for numerical methods for scalar conservation laws. Part I: The general approach, Math Comp 65 (1996), 533-573. MR 96g:65089
  • [CG3] B. Cockburn and P.-A. Gremaud, A priori error estimates for numerical methods for scalar scalar conservation laws. Part II: Flux-splitting monotone schemes on irregular Cartesian grids, Math Comp 66 (1997), 547-572. MR 97m:65173
  • [CGY] B. Cockburn, P.-A. Gremaud and X. Yang, A priori error estimates for numerical methods for scalar scalar conservation laws. Part III: Flux-splitting monotone finite volume schemes, SIAM J. Numer. Anal. 35 (1998), 1775-1803. MR 99g:65097
  • [CM] M. Crandall and A. Majda, Monotone difference approximations for scalar conservation laws, Math. Comp. 34 (1980), 1-21. MR 81b:65079
  • [EG] R. Eymard, T. Gallouët, M. Ghilani and R. Herbin, Error estimates for the approximate solutions of a nonlinear hyperbolic equation given by the finite volume schemes, IMA J. Numer. Anal. 18 (1998), 563-594. CMP 99:11
  • [GM] L. Gosse and Ch. Makridakis, A posteriori error estimates for numerical approximations to scalar conservation laws: Schemes satisfying strong and weak entropy inequalities. FORTH-IACM Technical Report 98.4 (1998).
  • [JX] S. Jin and Z. Xin, The relaxing schemes for systems of conservation laws in arbitrary space dimensions, Comm. Pure Appl. Math. 48 (1995), 235-277. MR 96c:65134
  • [KM] Th. Katsaounis and Ch. Makridakis, Finite volume relaxation schemes for multidimensional conservation laws,, Preprint 97-12, Dept of Math., Univ. of Crete (1997).
  • [KZ] Th. Katsaounis and G. Zouraris, Numerical evaluation of relaxation schemes for multidimensional conservation laws, (To appear).
  • [KKM] M.A. Katsoulakis, G. Kossioris and Ch. Makridakis, Convergence and error estimates of relaxation schemes for multidimensional conservation laws, Comm. Partial Differential Equations 24 (1999), 395-424. CMP 99:11
  • [KT1] M.A. Katsoulakis and A.E. Tzavaras, Contractive relaxation systems and the scalar multidimensional conservation law, Comm. Partial Differential Equations 22 (1997), 195-233. MR 97m:35168
  • [KR] D. Kröner and M. Rokyta, Convergence of upwind finite volume methods for scalar conservation laws in two dimensions, SIAM J. Numer. Anal. 31 (1994), 324-343. MR 95e:65085
  • [Kr] S.N. Kruzhkov, First order quasilinear equations with several independent variables, Math. USSR Sbornik 10 (1970), 217-243.
  • [Kz] N.N. Kuznetzov, Accuracy of some approximate methods for computing the weak solutions of a first-order quasi-linear equation, USSR Comp. Math. and Math. Phys. 16 (1976), 105-119.
  • [N1] R. Natalini, Convergence to equilibrium for the relaxation approximations of conservation laws, Comm. Pure Appl. Math. 8 (1996), 795-823. MR 97f:35131
  • [N2] R. Natalini, A discrete kinetic approximation of entropy solutions to multidimensional scalar conservation laws, J. Differential Equations 148 (1998), 292-317. MR 99e:35139
  • [R] C. Rohde, Upwind finite volume schemes for weakly coupled hyperbolic systems of conservation laws in 2D, Numer. Math. 81 (1998), 85-123. MR 99j:65174
  • [S] R. Sanders, On convergence of monotone finite difference schemes with variable spatial differencing, Math. Comp. 40 (1983), 91-106. MR 84a:65074
  • [ScTW] H. J. Schroll, A. Tveito and R. Winther, An $L^{1}$ error bound for a semi-implicit difference scheme applied to a stiff system of conservation laws, SIAM J. Numer. Anal. 34 (1997), 1152-1166. MR 98g:65078
  • [ShTW] W. Shen, A. Tveito and R. Winther, A system of conservation laws including a stiff term; the 2D case, BIT 36 (1996), 786-813. MR 98c:65157
  • [V] J.-P. Vila, Convergence and error estimates in finite volume schemes for general multidimensional scalar conservation laws. I. Explicit monotone schemes, RAIRO Modél. Math. Anal. Numér. 28 (1994), 267-295. MR 96d:65150

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 65M15, 65L06

Retrieve articles in all journals with MSC (2000): 65M12, 65M15, 65L06


Additional Information

Theodoros Katsaounis
Affiliation: Ecole Normale Supérieure, Département de Mathématique et d’Informatique, 45 rue d’Ulm, 75230 Paris Cedex 05, France
Email: Theodoros.Katsaounis@ens.fr, thodoros@math.uch.gr

Charalambos Makridakis
Affiliation: Department of Mathematics, University of Crete, 714 09 Heraklion, Crete, and Institute of Applied and Computational Mathematics, FORTH, 711 10 Heraklion, Crete, Greece
Email: makr@math.uch.gr

DOI: https://doi.org/10.1090/S0025-5718-00-01188-1
Received by editor(s): October 31, 1997
Received by editor(s) in revised form: September 23, 1998, November 20, 1998, and March 9, 1999
Published electronically: March 3, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society